Thursday, April 12, 2007

Welcome to My World - Part 1

A 20 year old presents to the Emergency Room because his palpitations changed and felt more “severe.” He is awake, conversant, and his pulse is thready and tachycardic – the nurse thinks it was “fast.” His initial blood pressure: 80/60. His initial EKG, clocking in at 285 beats/min, is shown:


“Yikes!” says the resident.

“Yikes!” says the ER attending.

So what do you say?

Remember the first rule of ER medicine: Take your own pulse first. Then, what could this be and what therapy would you recommend?

-Wes

5 comments:

Anonymous said...

wide complex tach due to WPW or bypass tract

Could argue either way for trying meds or going directly to cardioversion.
His BP is low, but he appears to be stable since he walked in with the rhythm. I'd try giving some verapamil and see what happens.

Did he go on to EPS? What did you find?

CardioNP

Kent said...

I'm guessing it's SVT.. how about some adenosine.. although 285 is super fast, but at least his cardiac output is sufficient for him to be conscious.

Patrick said...

MFAT with aberrancy. Try some adenosine, maybe a sync shock or three.

Anonymous said...

Atrial flutter with 1:1 aberrant conduction.

I would cardiovert immediately.

Anonymous said...

And the correct answer is????????????